Opioid use in palliative care: selection, initiation and optimisation
You must score at least 70% in this module to pass. Ensure you have read ‘Opioid use in palliative care: selection, initiation and optimisation’ before attempting to complete the module.
This module can be taken up to three times. Once you have passed, you can view the correct answers and download a certificate as a record of your learning.
Additional CPD modules are available in the ‘My CPD’ section of your account.
0 of 15 Questions completed
You have already completed the quiz before. Hence you can not start it again.
Quiz is loading…
You must sign in or sign up to start the quiz.
You must first complete the following:
0 of 15 Questions answered correctly
Time has elapsed
You have reached 0 of 0 point(s), (0)
Earned Point(s): 0 of 0, (0)
0 Essay(s) Pending (Possible Point(s): 0)
A doctor is managing an inpatient on a palliative care ward with moderate cancer pain and asks for your advice as a pharmacist regarding whether to initiate them on a weak or a strong opioid in this situation. Which of the following statements is most accurate?CorrectIncorrect
A patient with an estimated glomerular filtration rate of 25 is commenced on alfentanil via a continuous subcutaneous infusion. For which of the following reasons is alfentanil considered a safe opioid to use in patients with renal impairment?CorrectIncorrect
You are invited to deliver teaching on the use of opioids in liver failure to the hospital gastroenterology team. Regarding opioids and their hepatic metabolism, which of the following is most accurate?CorrectIncorrect
Mr Smith has been taking codeine 60 mg qds, and today you plan to switch him to an equivalent dose of morphine sulphate. Which of the following would be the most appropriate?CorrectIncorrect
You are asked to initiate regular strong opioids in an individual who is opioid naïve, which of the following options would be the least appropriate:CorrectIncorrect
Mr D is taking M/R morphine sulfate 15 mg BD. What would be an appropriate prn dose of I/R morphine for breakthrough pain?CorrectIncorrect
A GP is titrating a patient’s oxycodone according to the patient’s pain. They are aware that they should not change the dose until the patient’s oxycodone serum levels are considered to have reached steady state in order to avoid toxicity from titrating doses too rapidly. They ask for your advice. Which of the following pieces of information is NOT relevant in helping you decide if steady state is likely to have been attained?CorrectIncorrect
Mr C has been taking M/R morphine sulfate 40 mg bd for the past seven days. He is consistently taking 3 x 15 mg prn doses per day. You speak to the nurse who explains these doses are being given before positional changes. What would you advise the doctor to do about his background dose?CorrectIncorrect
Miss P’s current opioid regimen is morphine sulphate 70 mg over 24 hours via a continuous subcutaneous infusion. She has required 4 x 10 mg prn doses of subcutaneous morphine per day, for the last two days. You review the patient and are satisfied that an increase in her background dose of morphine is appropriate. Which of the following would be an appropriate dose titration?CorrectIncorrect
A patient is diagnosed as entering the dying phase of their illness, and you plan to convert their regular oral opioids to a continuous infusion of oxycodone as you note their estimated glomerular filtration rate has fallen and plateaued at around 65. The patient has been taking Morphine M/R capsules 90 mg bd and oxycodone I/R liquid 10 mg QDS What would be an equivalent dose of subcutaneous oxycodone?CorrectIncorrect
Mr D has been receiving morphine sulphate 45 mg over 24 hours via a continuous subcutaneous infusion. On review, he is tired, confused and is experiencing random “jerks”. His respiratory rate is normal, and his GFR has declined to 25 ml/min. How would you manage his background opioids?CorrectIncorrect
Mr T was commenced on morphine for pain secondary to metastatic prostate cancer and has been gradually titrated to morphine sulfate M/R capsules 40 mg bd over several weeks. Previously he was experiencing a constant 9/10 pain, which is much improved (3/10) by the morphine. On review today he is complaining of drowsiness and hallucinations (he has seen insects in the room), both of which started to occur since the morphine dose was last increased. Which of the following would be the most appropriate course of action?CorrectIncorrect
You are asked to produce an advice sheet for a GP practice, which is to be given to patients commenced on opioid medications. You include a section on common side effects. Which of the following adverse effects associated with opioids are both common and not subject to abating with continuation of therapy?CorrectIncorrect
An 86 year-old gentleman is dying. He is sleeping most of the day and only able to take his M/R 60mg BD oxycodone intermittently (the last dose taken at 9 am today). You are asked to advise on his analgesia. Which of the following represents the best advice for management of his background opioids?CorrectIncorrect
A patient is receiving morphine sulphate 360 mg over 24 hours via a syringe driver. You are asked to prescribe an appropriate PRN dose. Which of the following would be the most appropriate?CorrectIncorrect